Kansas, 2017Tornadoes and Flooding in Kansas, May 18 to 20, 2017
May 18 to 20, 2017 · NWS ICT · 33 events in 11 counties and zones
An embedded supercell within a line of severe thunderstorms produced two more tornadoes. Two touching down in Barton County, Kansas and one other in Saline county, Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded supercell within a line of severe thunderstorms produced two more tornadoes. Two touching down in Barton County, Kansas and one other in Saline county, Kansas. No damage was noted as they were weak tornadoes and occurred over open country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 12:15 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, May 18, 12:15 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
115 PM CDT Thu May 18 2017
.SHORT TERM...(This evening through Friday night)
Issued at 106 PM CDT Thu May 18 2017
Forecast highlights focus around severe weather and heavy
rain/flooding potential this afternoon- evening, and again Friday
afternoon-evening.
All signs continue to point toward the potential for higher-end
severe weather this afternoon and evening, mainly south of I-70
and along/west of the Flint Hills, as a powerful shortwave
approaching from the southwest interacts with a strongly unstable
airmass. A dryline is sharpening west/southwest of the forecast
area, with a warm front sharpening central into eastern KS. All
facets of severe weather appear possible, including very
large/giant hail, damaging straight-line winds locally heavy
rain/flooding and a few strong/violent tornadoes. However, as this
morning's update forecaster alluded too, there are some caveats
that may throw a "fly in the ointment" regarding higher-end severe
potential. Strong lift as evident on water vapor imagery is
already overspreading western Oklahoma. Consequently, given the
very moist/unstable and weakly capped airmass, thinking
thunderstorms could initiate much earlier than expected, possibly
as early as 2-3pm. This scenario is strongly supported by most of
the short-range hi-res models. If this occurs, thunderstorms will
be firing well before the strongest low-level shear can become
established, which would likely lessen the tornado threat. In
addition, given the strong meridional flow and strong forcing,
storm mergers and mixed mode storm type is likely, also lessening
the higher-end severe weather risk. However, given these caveats,
do not want to minimize the risk across the Plains this afternoon-
evening. Severe weather is going to occur, but there remains some
questions on magnitude and extent of the higher-end severe
potential. One or more thunderstorm complexes should eventually
materialize this evening/overnight, spreading into eastern KS with
a threat for large hail and damaging winds, although higher-end
risk should remain generally along/west of the Flint Hills.
Attention then turns to Friday's severe weather potential, as
another powerful shortwave approaches from the southwest and
overspreads a continued moist/unstable airmass. Tonight's
convection will likely generate a fairly massive cold pool across
the eastern half of KS, effectively stabilizing the airmass.
However, the strong shortwave approaching from the southwest
should allow the airmass to recover due to strengthening
south/southeast flow to allow for scattered to numerous strong-
severe storms by early to mid- afternoon. Given questions
regarding magnitude of tonight's cold pool, there remains some
uncertainty regarding the exact placement and magnitude of
Friday's severe weather. However, given strong instability and
even stronger deep layer shear than today, could be looking at
higher-end severe weather once again. Activity should then
consolidate into one or more big complexes and spread into eastern
Kansas during the overnight.
Another aspect the next few days is the potential for very heavy
rainfall and associated flooding, including big rises on area
rivers/streams. Taking into account the expected rainfall, River
Forecast Center ensembles indicate many rivers/streams exceeding
minor-moderate flood stage, with some rivers/streams possibly
exceeding major flood stage across south-central and southeast
Kansas. Consequently, will issue a flash flood watch through
Friday night.
.LONG TERM...(Saturday through Thursday)
Issued at 106 PM CDT Thu May 18 2017
Weather quiets down and cools off for the weekend through next
week, with little to no severe weather chances on the horizon.
Could be looking at off-and-on shower/thunderstorm chances Sunday
night through Tuesday, but widespread severe weather or heavy rain
appears unlikely.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 114 PM CDT Thu May 18 2017
Warm frontal boundary continues to bisect the forecast area,
currently located along highway 59. Areas north of the front, have
MVFR cigs and easterly flow. In the warm sector, MVFR cigs have
slowly mixed out, as winds have come around to the south.
Still expecting convection to develop across South Central KS, with
storms expected to move into KICT/KHUT and KGBD. So will go with
VCTS/SHRA with gusty winds to 45kts after 22z. Will see storms
further to the north-northeast after 00z. Expect the convection to
evolve into an eastward/forward propagating complex through the
overnight hours into early Fri morning.
After the complex moved east, expect MVFR to IFR cigs for most
locations with easterly upslope flow.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 79 62 76 52 / 50 70 80 70
Hutchinson 75 59 72 49 / 60 80 70 70
Newton 77 60 73 50 / 40 80 80 70
ElDorado 80 62 75 53 / 20 80 80 80
Winfield-KWLD 82 63 77 54 / 30 80 80 80
Russell 66 56 64 44 / 70 80 60 60
Great Bend 71 56 66 45 / 70 80 60 60
Salina 73 59 69 49 / 50 80 70 80
McPherson 75 59 70 49 / 60 80 70 70
Coffeyville 84 65 79 61 / 10 70 60 80
Chanute 84 64 78 60 / 10 80 60 80
Iola 84 63 77 59 / 10 80 60 80
Parsons-KPPF 84 65 79 60 / 10 80 60 80
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
&&
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...BDK
Hazardous weather outlook, May 18, 1:01 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
201 PM CDT Thu May 18 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
201 PM CDT Thu May 18 2017
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms with very large hail and damaging winds are
expected. A few potentially strong to violent tornadoes are also
possible. The highest threat is mainly south of I-70 and west of
the Flint Hills between 3 PM and 10 PM. Storms will consolidate
into one or more complexes overnight, with a continued damaging
wind threat over eastern Kansas. Heavy rain and localized flash
flooding is also possible through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong to severe thunderstorms are possible once again Friday
afternoon and evening, mainly over the eastern half of Kansas.
While some uncertainty exists, higher-end severe weather is
possible once again, with very large hail, damaging winds, heavy
rain, pockets of flash flooding and a few tornadoes. One or more
thunderstorm complexes will then materialize across eastern Kansas
during the evening and overnight hours, with a continued damaging
wind, heavy rain and flash flooding threat.
Due to the expected heavy rain through Friday night, several rivers
and streams are expected to reach or exceed flood stage late Friday
through the weekend, and possibly into next week, especially over
the eastern half of Kansas. Moderate to major river flooding is
possible. Stay tuned for any river flood warning statements.
Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon and evening across
much of the region, and again Friday afternoon and evening over
mainly the eastern half of Kansas.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 18, 2:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
338 PM CDT THU MAY 18 2017
KSZ052-053-182130-
Marion KS-Chase KS-
338 PM CDT THU MAY 18 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Marion County in central Kansas...
Western Chase County in east central Kansas...
* Until 430 PM CDT
* At 336 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Florence...moving north at 30
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Florence, Elmdale, Cedar Point and Hymer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
A tornado watch remains in effect until 1100 PM CDT for central and
east central Kansas.
LAT...LON 3816 9673 3818 9701 3852 9692 3852 9659
TIME...MOT...LOC 2037Z 190DEG 25KT 3825 9689
CARUSO
Event by event
15 thunderstorm wind, 12 hail, 4 tornado, 2 flood. Local standard time, as filed.
Tornado, Barton
- When
- May 18, 3:30 PM CST to 3:31 PM CST
- Where
- Barton County, 1.63 mi E of Great Bend Arpt to 1.7 mi E of Great Bend Arpt
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.350, -98.820
Brief touchdown over open country.
Hail, Barton
- When
- May 18, 3:38 PM CST to 3:39 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -98.810
Hail, Barton
- When
- May 18, 3:40 PM CST to 3:41 PM CST
- Where
- Barton County, 0.88 mi NE of Galatia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.640, -98.960
Hail was covering the ground.
Hail, Barton
- When
- May 18, 3:41 PM CST to 3:42 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.360, -98.810
Hail, Barton
- When
- May 18, 3:43 PM CST to 3:44 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -98.810
Hail, Rice
- When
- May 18, 3:43 PM CST to 3:44 PM CST
- Where
- Rice County, 5.26 mi SW of Bushton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.460, -98.460
Hail, Sedgwick
- When
- May 18, 3:45 PM CST to 3:46 PM CST
- Where
- Sedgwick County, 0.55 mi E of Mt Hope
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.870, -97.660
Hail, Marion
- When
- May 18, 4:00 PM CST to 4:01 PM CST
- Where
- Marion County, 0.88 mi NW of Burns
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.090, -96.890
Hail, Harvey
- When
- May 18, 4:05 PM CST to 4:06 PM CST
- Where
- Harvey County, 2.18 mi W of Halstead
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -97.560
Flood, Barton
- When
- May 18, 4:07 PM CST to May 20, 12:33 PM CST
- Where
- Barton County, 1.06 mi ENE of Heizer to 2.21 mi N of Dundee
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 38.428, -98.863
Wide spread nuisance flooding was reported across all on the county. Many roads had water crossing them, however, no threat to life or property was reported.
Hail, Ellsworth
- When
- May 18, 4:18 PM CST to 4:19 PM CST
- Where
- Ellsworth County, 0.88 mi NW of Holyrood
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.590, -98.410
Tornado, Barton
- When
- May 18, 4:23 PM CST to 4:24 PM CST
- Where
- Barton County, 2.63 mi SE of Heizer to 2.6 mi SE of Heizer
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 38.390, -98.850
Brief touchdown over open country.
Hail, Ellsworth
- When
- May 18, 4:43 PM CST to 4:44 PM CST
- Where
- Ellsworth County, 2.97 mi SSW of Kanopolis
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -98.170
Hail, Ellsworth
- When
- May 18, 4:47 PM CST to 4:48 PM CST
- Where
- Ellsworth County, 0.88 mi SW of Kanopolis
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.710, -98.160
Tornado, Barton
- When
- May 18, 4:49 PM CST to 4:51 PM CST
- Where
- Barton County, 2.34 mi NNE of Great Bend Arpt to 2.95 mi NNE of Great Bend Arpt
- Rating
- EF0
- Path length
- 0.62 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -98.830
Rope tornado reported over open country.
Hail, Ellsworth
- When
- May 18, 4:55 PM CST to 4:56 PM CST
- Where
- Ellsworth County, 2.13 mi NE of Kanopolis
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.740, -98.120
Thunderstorm Wind, Reno
- When
- May 18, 4:58 PM CST to 4:59 PM CST
- Where
- Reno County, 1.09 mi W of South Hutchinson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.030, -97.940
A power pole was blown down.
Thunderstorm Wind, Rice
- When
- May 18, 5:01 PM CST to 5:02 PM CST
- Where
- Rice County, Lyons
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -98.200
Reported by the Emergency Manager.
Thunderstorm Wind, Rice
- When
- May 18, 5:13 PM CST to 5:14 PM CST
- Where
- Rice County, 3.79 mi E of Lyons
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -98.130
A semi truck was blown over on Highway 56.
Thunderstorm Wind, Saline
- When
- May 18, 5:21 PM CST to 5:22 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -97.620
Reported at mile post 250 on Interstate 70.
Thunderstorm Wind, Harvey
- When
- May 18, 5:21 PM CST to 5:22 PM CST
- Where
- Harvey County, 0.88 mi NE of Newton Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.060, -97.270
Thunderstorm Wind, Harvey
- When
- May 18, 5:21 PM CST to 5:22 PM CST
- Where
- Harvey County, 0.88 mi SE of Newton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.040, -97.340
Damage to small sheds were reported on the south side of Newton. Multiple power lines are down as are several branches up to 2 inches in diameter.
Thunderstorm Wind, Saline
- When
- May 18, 5:26 PM CST to 5:27 PM CST
- Where
- Saline County, 1.38 mi N of (Sln)salina Muni Arp
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -97.650
Reported by a trained spotter.
Thunderstorm Wind, Butler
- When
- May 18, 5:30 PM CST to 5:31 PM CST
- Where
- Butler County, 1.76 mi NW of Smileyburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.540, -96.900
Reported by a trained spotter.
Thunderstorm Wind, McPherson
- When
- May 18, 5:30 PM CST to 5:31 PM CST
- Where
- McPherson County, 6.93 mi S of Windom
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.280, -97.910
Reported by an NWS coop observer.
Tornado, Saline
- When
- May 18, 5:31 PM CST to 5:33 PM CST
- Where
- Saline County, 1.08 mi W of (Sln)salina Muni Arp to 0.86 mi WNW of (Sln)salina Muni Arp
- Rating
- EF0
- Path length
- 0.34 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.800, -97.670
Rain wrapped tornado that briefly touched down over open country.
Thunderstorm Wind, Saline
- When
- May 18, 5:32 PM CST to 5:33 PM CST
- Where
- Saline County, 1.76 mi WSW of (Sln)salina Muni Arp
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.790, -97.680
Tremendous tree damage with a 2 foot diameter tree uprooted. Shingles were blown off of a house and several power poles were down across the road.
Thunderstorm Wind, Saline
- When
- May 18, 5:38 PM CST to 5:39 PM CST
- Where
- Saline County, 0.88 mi NE of Salina
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.840, -97.590
At mile marker 253 on Interstate 70.
Thunderstorm Wind, Sedgwick
- When
- May 18, 5:46 PM CST to 5:47 PM CST
- Where
- Sedgwick County, 5.11 mi SSE of Derby
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -97.240
Reported at Webb and 119th streets.
Thunderstorm Wind, Butler
- When
- May 18, 5:51 PM CST to 5:52 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -97.130
Relayed by the Emergency Manager.
Flood, Saline
- When
- May 18, 6:00 PM CST to May 20, 12:00 PM CST
- Where
- Saline County, 2.25 mi ESE of Hedville to 4.25 mi W of Smolan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.858, -97.711
Nuisance street flooding in Salina was noted.
Thunderstorm Wind, Greenwood
- When
- May 18, 7:08 PM CST to 7:09 PM CST
- Where
- Greenwood County, 7.29 mi NW of Eureka Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.910, -96.410
Reported by a trained spotter.
Thunderstorm Wind, Greenwood
- When
- May 18, 7:25 PM CST to 7:26 PM CST
- Where
- Greenwood County, 0.54 mi E of Hamilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -96.160
Power lines are down with some minor tree damage. Power outages were noted city wide.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 18 to 21, 2017$1.2 million · EF2 · 86 events
- Tornadoes and Flash Flooding in Missouri, May 18 to 20, 20171 injured · $749,000 · EF1 · 66 events
- Tornadoes and Flash Flood in Texas, May 18, 2017$100,000 · EF2 · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 18 to 19, 2017$82,000 · EF1 · 86 events
- Hail and Damaging Winds in Vermont, May 18, 20171 injured · $395,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in New York, May 18, 2017$138,000 · 2.5 in hail · 31 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2017EF1 · 53 events
- Hail and Damaging Winds in New York, May 18, 2017$30,000 · 1.5 in hail · 39 events
- Hail and Damaging Winds in New York, May 18, 2017$55,000 · 1.75 in hail · 15 events
- Tornado and Flash Flood in Arkansas, May 18 to 21, 2017$52,000 · EF0 · 15 events
- Tornado and Hail in Kansas, May 18, 2017EF0 · 48 events
- Damaging Winds in Massachusetts, May 18, 2017$43,000 · 50 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688520, 692981, 692982, 692983, 692984, 692985, 692986, 692987, 692988, 692979, 692989, 688521, 692990, 692991, 688522, 692992, 692994, 692993, 692995, 692996, 692998, 693000, 692997, 693006, 693007, 688523, 693004, 692999, 693001, 693002, 692980, 693003, 693005.